Alert archive / Nebraska / Tornado Warnings in 2009

Tornado Warning 44, NWS North Platte, NE

June 23, 2009McPherson County, Nebraska

NWS North Platte, NE issued this tornado warning at Jun 23, 2009, 6:25 PM CDT for McPherson County, Nebraska. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2009, 6:25 PM CDT (23:25 UTC)
Expired
Jun 23, 2009, 7:00 PM CDT
In force
35 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County McPherson County, NE

The radar

The North Platte radar (KLNX), 58 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 6:46 PM CDTFUNNEL CLOUD6 Se Tryon, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2250 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLBF 232325
TORLBF
NEC117-240000-
/O.NEW.KLBF.TO.W.0044.090623T2325Z-090624T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
625 PM CDT TUE JUN 23 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 700 PM CDT

* AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
  SOUTHWEST OF RINGGOLD...OR 7 MILES SOUTHEAST OF TRYON...MOVING
  NORTHEAST AT 5 MPH.

* THE TORNADO WILL BE NEAR...
  RINGGOLD BY 700 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4152 10102 4161 10076 4141 10071 4139 10094
TIME...MOT...LOC 2325Z 243DEG 5KT 4148 10088

$$

JWS
3 follow-up statements
000 
WWUS53 KLBF 232343
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
643 PM CDT TUE JUN 23 2009

NEC117-240000-
/O.CON.KLBF.TO.W.0044.000000T0000Z-090624T0000Z/
MCPHERSON NE-
643 PM CDT TUE JUN 23 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
SOUTHEASTERN MCPHERSON COUNTY...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR HIGHWAY 97 MILE
MARKER 20...OR NEAR TRYON...MOVING NORTHEAST AT 5 MPH.

THE TORNADO WILL BE NEAR...
  RINGGOLD BY 700 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING
FOR WESTERN NEBRASKA.

&&

LAT...LON 4152 10102 4161 10076 4141 10071 4139 10094
TIME...MOT...LOC 2343Z 223DEG 5KT 4150 10089

$$

JWS
000 
WWUS53 KLBF 232349
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
649 PM CDT TUE JUN 23 2009

NEC117-240000-
/O.CON.KLBF.TO.W.0044.000000T0000Z-090624T0000Z/
MCPHERSON NE-
649 PM CDT TUE JUN 23 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
SOUTHEASTERN MCPHERSON COUNTY...

AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR HIGHWAY 97 MILE 
MARKER 20...OR JUST SOUTHEAST OF TRYON...MOVING NORTHEAST AT 5 MPH.

THE TORNADO WILL BE NEAR...
  RINGGOLD BY 700 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAINED SPOTTERS HAVE REPORTED SEVERAL FUNNEL CLOUDS WITH THIS STORM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING
FOR WESTERN NEBRASKA.

&&

LAT...LON 4152 10102 4161 10076 4141 10071 4139 10094
TIME...MOT...LOC 2349Z 237DEG 7KT 4150 10088

$$

JWS
000 
WWUS53 KLBF 240000
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
700 PM CDT TUE JUN 23 2009

NEC117-240009-
/O.EXP.KLBF.TO.W.0044.000000T0000Z-090624T0000Z/
MCPHERSON NE-
700 PM CDT TUE JUN 23 2009

...THE TORNADO WARNING FOR SOUTHEASTERN MCPHERSON COUNTY WILL EXPIRE
AT 700 PM CDT...

THE STORM THAT PROMPTED THE WARNING HAD WEAKENED SIGNIFICANTLY AND 
WAS NO LONGER SEVERE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING
FOR WESTERN NEBRASKA.

LAT...LON 4152 10102 4161 10076 4141 10071 4139 10094
TIME...MOT...LOC 2359Z 237DEG 7KT 4151 10086

$$

JWS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jun 23, 2:49 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 23, 2:49 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
249 PM CDT TUE JUN 23 2009

.SYNOPSIS...

UPPER RIDGE BUILDING FROM SRN PLAINS NWWD INTO THE HIGH PLAINS.
AROUND THE PERIPHERY OF THIS RIDGE A GOOD FETCH OF MOISTURE NWD FROM
THE CENTRAL PACIFIC...SOON TO BE REINFORCED BY A TAP FROM THE GULF.
FURTHER WEST...SERIES OF SHORT WAVE TROFS LOCATED FROM THE NRN
PACIFIC INTO THE PAC NW....WITH LOW WAVE TROF APPROACHING THE SRN
CALI COAST. THIS SETS THE NRN ROCKIES THROUGH THE NRN HIGH PLAINS IN
A REGION OF CONFLUENCE ALOFT. CLOSER TO HOME...M70S DEW POINTS HAVE
BEEN POOLING N OF A OLD OUTFLOW BNDRY/WARM FRONT. REMAINING
CONVECTION ASSOCIATED WITH EARLIER NRN PLAINS SHORT WAVE
WANING...THOUGH MID LEVEL CONVECTIVE AC LINGERS. TEMPS IN THE NRN
ZONES HAVE BEEN HELD DOWN DUE TO CLOUD COVER...BUT FURTHER S HIGH
MOISTURE IN THE LOW LEVELS INHIBITS FULL POTENTIAL AS WELL.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
RUC SEEMS TO HAVE THE BEST HANDLE ON THE NEAR TERM SITUATION
WHICH HAS BEEN MUDDIED BY EARLIER CONVECTION. NAM MOVED BNDRY NWD
A LITTLE TOO FAST...WHILE RUC EVENUALLY DEVELOPS CONVECTION ALONG
IT...WITH NEW DEVELOPMENT PROP WWD ALONG THE BNDRY. 18Z LBF
SOUNDING SHOWS A DECENT CAP LEFT TO ERRODE...BUT ONCE IT DOES
SHOULD BE RAPID DEVELOPMENT. RUC BUFKIT PROFILE WOULD SUGGEST
SPLITTING INITIAL CELLS BY LATE AFTERNOON WITH RIGHT MOVERS
DOMINATING. SLIGHT BACKING IN THE MID LEVELS EVIDENT IN 18Z LBF
SOUNDING WOULD CONFIRM THIS...AND ALTHOUGH RIGHT MOVERS WOULD
DOMINATE...LEFT MOVERS COULD REMAIN STRONG FOR A SHORT TIME. ALSO
OF CONCERN WOULD BE HIGH PW VALUES NEARING 2 STD DEV ABOVE THE
MEAN FOR JUNE. STORM MOTION SHOULD HELP THINGS MOVE ALONG BUT IF
TRAINING OCCURS THERE COULD BE PROBLEMS.

THOUGH DRY MID LEVELS EXIST SOMEWHAT...NOT SURE THAT THERE WOULD BE
A CONCENTRATED COLD POOL TO SHOVE THE BNDRY TOO FAR SWD AND MODELS
TENDS TO LEAVE IT IN THERE AREA AS IT GETS REINFORCED BY ANOTHER
FRONT MOVING INTO THE NRN PLAINS. LOW LEVEL MOISTURE VALUES REMAIN
ELEVATED INTO TOMORROW AS WELL WHICH YIELDS SB CAPE >3K J/KG. BUFKIT
PROFILES WOULD SUGGEST HIGH BASED CONVECTION S OF I-80
INITIALLY...THOUGH THIS WILL BE BASED ON BNDRY POSITION. ZONAL FLOW
ALOFT WILL MAKE TIMING ISSUES TOUGH TOO...THOUGH HAVE LEANED TWD
TYPICAL DIURNAL TRENDS.

AS UPPER HIGH BUILDS NWWD...SRLY LOW LEVEL FLOW WILL WASH OUT THE
FRONT ON THU. LEE TROF SHOULD BE MOST PRONOUNCED THOUGH IN THE NRN
HIGH PLAINS...SO NWRN CWA COULD GET RESIDUAL TSRA DEVELOPMENT BY
LATE AFTERNOON THERE...SO HAVE LEFT SLGHT POPS FOR THAT.

TEPMS HAVE GENERALLY BEEN BELOW GUIDANCE THE LAST FEW DAYS DUE IN
PART TO WET GROUND AND CONVECTIVE REMNANTS. WILL KEEP AOB GUIDANCE
AS WELL IN THE NEAR TERM FOR MAXES...AND NEAR GUIDANCE FOR MINS.

.LONG TERM (FRIDAY THROUGH TUESDAY)...
LONGER TERM FCST WAS DESIGNED WITH THE ECMWF AS A BACKGROUND. HAVE
LIKED THE CONSISTENCY OF THE ECMWF WHICH SHOWS A HIGHER
AMPLIFICATION OF FEATURES TWD THE END OF THE PERIOD. THIS WILL MEAN
THE UPPER RIDGE OVER MIDDLE PART OF THE COUNTRY WILL PERIODICALLY
GET FLATTENED AND PUT THE LBF CWA IN OR NEAR THE MORE ACTIVE NRN
BRANCH OF THE WESTERLIES. END RESULT WILL CONTINUE TO BE AN ACTIVE
PERIOD FOR TSRA DEVELOPMENT INTO THE WEEKEND...WITH TEMPS AT OR
SLIGHTLY ABOVE AVE...AND GUIDANCE SEEMS TO HAVE THIS HANDLED OK.

&&

.AVIATION...
OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS WILL PREVAIL THE NEXT
24 HOURS FOR KLBF AND KVTN. HOWEVER...THERE WILL BE SCATTERED
THUNDERSTORMS WITH HEAVY RAIN...HAIL..AND WIND GUSTS ESPECIALLY
FROM 22Z-02Z FOR KLBF...AND FROM 06Z-10Z FOR KVTN. HEAVY RAINS MAY
BRING VISIBILITIES DOWN TO AROUND 1 MILE AND WINDS MAY GUST TO 60
MPH IN THE THUNDERSTORMS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...JWS
AVIATION...DDB
Hazardous weather outlook, Jun 23, 4:13 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
413 PM CDT TUE JUN 23 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-242115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
413 PM CDT TUE JUN 23 2009 /313 PM MDT TUE JUN 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ABUNDANT MOISTURE AND AN UPPER LEVEL DISTURBANCE WILL AID
THUNDERSTORM DEVELOPMENT TONIGHT. THE STORMS ARE EXPECTED TO
DEVELOP ALONG A WEAK FRONT EXTENDING FROM CUSTER COUNTY...TO NORTH
PLATTE...TO IMPERIAL EARLY AND THEN SHIFT SLOWLY NORTH INTO THE
CENTRAL SANDHILLS OVERNIGHT. THE MAIN WEATHER THREAT WILL BE
DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN. HOWEVER...NEAR THE FRONT
AN ISOLATED TORNADO CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN UPPER LEVEL HIGH PRESSURE RIDGE WILL REMAIN ANCHORED ACROSS
THE SOUTHERN PLAINS THROUGH THE WEEKEND...WITH MULTIPLE UPPER
LEVEL DISTURBANCES TO CROSS THE STATE FROM WEST TO EAST. ALSO THE
STALLED BOUNDARY IS EXPECTED TO MEANDER ACROSS THE REGION
WEDNESDAY AND THURSDAY WITH A REINFORCING COLD FRONT TO STALL
ACROSS THE CENTRAL PLAINS FOR THE WEEKEND. THIS WILL KEEP WESTERN
AND NORTH CENTRAL NEBRASKA IN AN ACTIVE THUNDERSTORM PATTERN.
WHILE AFTERNOON TEMPERATURES WILL STRETCH AT TIMES TO AROUND
90...THUNDERSTORMS ARE EXPECTED TO DEVELOP WITH EACH PASSING
DISTURBANCE. SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH ANY
THUNDERSTORMS THAT DEVELOP...ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS. HOWEVER... ALONG ANY BOUNDARY...ISOLATED TORNADOES WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

DDB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:09 AM CDTSevere Thunderstorm WarningLBFDeuel, Garden, Sheridan51 min
Jun 23, 2:49 AM CDTSevere Thunderstorm WarningLBFArthur, Cherry, Deuel, Garden, Grant, Keith and 1 more71 min
Jun 23, 3:00 AM CDTSevere Thunderstorm WarningLBFCherry, Sheridan60 min
Jun 23, 3:30 AM CDTSevere Thunderstorm WarningLBFArthur, Cherry, Grant, Hooker, McPherson30 min
Jun 23, 6:27 AM CDTSevere Thunderstorm WarningLBFBrown, Holt, Rock63 min
Jun 23, 6:17 PM CDTSevere Thunderstorm WarningLBFLogan, McPherson43 min

Nearby

Tornado Warnings in Nebraska, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.